Send to:

Choose Destination
See comment in PubMed Commons below
Am J Health Syst Pharm. 2010 Aug;67(15):1254-9. doi: 10.2146/ajhp090243.

Neuroleptic malignant syndrome secondary to aripiprazole initiation in a clozapine-intolerant patient.

Author information

  • 1Somerset Family Practice, Somerset Medical Center, Somerville, NJ, USA.



A case of neuroleptic malignant syndrome (NMS) secondary to aripiprazole in a schizophrenic patient previously managed with clozapine is reported.


A 42-year-old Caucasian woman with a history of schizophrenia (chronic paranoid type) arrived at the emergency department (ED) with a chief complaint of altered mental status and oliguria. The patient was previously managed with clozapine for 14 years, which was well tolerated until the patient developed urinary retention. As a result, clozapine was gradually discontinued over several weeks. Aripiprazole 30 mg orally once daily was initiated four days before her arrival at the ED. Approximately four days after starting aripiprazole therapy, the patient began experiencing tremors, confusion, and rigidity. Physical examination revealed poor inspiratory effort, diffuse abdominal tenderness, and decreased muscle strength. Initial blood work confirmed acute renal failure and leukocytosis. The patient developed both hypokalemia and hypomagnesemia; her urine myoglobin level was suggestive of rhabdomyolysis. In light of her fever, encephalopathy, autonomic instability, elevated creatine kinase levels, and muscle rigidity, a diagnosis of NMS was made. Supportive care in the form of cooling blankets, electrolyte management, and blood pressure control was provided to the patient. Bromocriptine was also initiated to restore her dopamine balance. Twenty days after the initial presentation, the patient was initiated on paliperidone 3 mg orally at bedtime, which was slowly increased to 9 mg over several weeks. Follow-up evaluation demonstrated no signs or symptoms of NMS. Laboratory test values were also within normal limits.


A 42-year-old Caucasian woman with schizophrenia who could no longer tolerate therapy with clozapine developed NMS secondary to the initiation of aripiprazole.

[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire
    Loading ...
    Write to the Help Desk